Winter Storm, Northern Berkshire
- When
- March 13, 5:00 PM EST to March 15, 8:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A powerful Nor'Easter resulted in widespread heavy wet snow and gusty northwest winds between 35-50 mph across western Massachusetts March 13-March 15, 2023. Anywhere from 15 to 30 inches of snow with locally higher amounts in excess of 30 inches fell over the higher terrain of the Berkshires.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A powerful Nor'Easter resulted in widespread heavy wet snow and gusty northwest winds between 35-50 mph across western Massachusetts March 13-March 15, 2023.
Anywhere from 15 to 30 inches of snow with locally higher amounts in excess of 30 inches fell over the higher terrain of the Berkshires. Valley locations received lesser amounts with totals generally ranging between 7 to 15 inches.
Numerous downed trees and powerlines resulted in widespread power outages. Some locations were without power for at least 1 or 2 days. Portions of some communities were inaccessible due to the snow. Several warming stations opened to assist those without power. Overall, this event led to the closing of many school districts, and resulted in chain up laws and bans of empty tractor trailers and/or tandems on some area interstates. A State of Emergency was issued for several jurisdictions as a result of the storm.
Key Impacts: Power Outages, School Closures, Car Accidents, Travel Restrictions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 13, 2:42 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
342 PM EDT Mon Mar 13 2023
.SYNOPSIS...
A strong coastal storm will be impacting
the region for tonight into Tuesday. While there may be some rain
this evening for valley areas, precipitation will become heavy snow
for tonight and into Tuesday, with strong winds developing by
Tuesday afternoon. Snow will gradually taper off by Tuesday night,
with significant accumulation across much of the region. Extremely
difficult travel and power outages are expected as a result of this
storm. Behind the storm, windy conditions will continue into
Wednesday with a few lingering snow showers and flurries.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 342 PM EDT...Surface low (probably currently around 1000
mb) can easily be seen on visible satellite imagery just
offshore the Outer Banks of North Carolina. Some lightning
activity can be seen on the eastern side of this storm. This
storm will continue to strengthen and deepen as it lifts
northward through this evening. Meanwhile, within the northern
stream, a sharp upper level trough is moving across the Great
Lakes and heading towards the Northeast. Ahead of these two
systems, widespread clouds have already overspread the region.
Light precipitation has been breaking out across the region, as
a developing southerly low-level jet has been allowing for some
warm advection/isentropic lift. Light periods of rain and snow
have been occurring through the day, although the only
accumulation (up to 3 inches) has occurred over the high terrain
of the Catskills, as boundary layer temps remain mild enough in
the mid 30s to low 40s.
During the evening hours, the surface cyclone will continue
lifting north and will be deepening as it works its way
northward off the Delmarva. The offshore system will begin
getting captured by the approaching northern stream trough,
which will allow the surface storm to slow down. An inverted
surface trough will be stretching back to the northwest of the
offshore storm, setting up a focus for widespread precipitation.
Precipitation will start becoming steadier and heavier during
the evening hours. High terrain areas will quickly drop to near
freezing, allowing for snowfall to quickly begin to accumulate.
Meanwhile, the Hudson Valley will be taking a little longer to
cool down. Based on the 12z HREF, the Hudson Valley should be
seeing rain or rain/snow mix change over to all snow by 10pm to
Midnight, thanks to the dynamic cooling, as well as the low-
level surface flow getting stronger out of the north, pulling
colder air back into the region.
From about midnight through daybreak, bands of heavy snowfall
are expected over much of the area. 12z HREF suggests a good
probability of snowfall rates exceeding 1" per hour over much of
the area, with even some 2" per hour rates possible for the high
terrain of the Catskills. CSTAR research suggest heavy snowbands
are likely overnight across the region, with a pivoting snowband
developing over the area. The snowfall will be a very wet
consistency, with ratios under 10:1 in valley areas (a little
higher within the terrain). This snow load may result in some
downed limbs and power lines, especially towards sunrise
Tuesday. By this point, widespread 6 to 12 inches may already
have fallen over a good part of the area. There could be some
downsloping for a short period for areas west of the Greens
(Washington County, NY especially) but it's unclear if this will
be occurring for a long enough period to cause less impacts than
currently anticipated.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
On Tuesday, the large closed off upper level low within the
northern stream will be passing by to the south of the region.
Meanwhile, the phased surface storm will continue to rapidly
deepen as it slowly lifts north and eventually back to the
northwest, thanks to being captured by the northern stream
system. As a result of this classic Nor'Easter setup, steady
snowfall will continue through the entire day on Tuesday. The
snowfall should be fairly continuous through the entire day.
Over eastern New York, the highest rates may be in the morning
hours, with the best banding during the afternoon mainly
impacting western New England. Still, snowfall rates may be
exceeding 1 inch per hour at times. Thanks to the persistent
snowfall, temps will remain fairly steady over the entire day in
the upper 20s to mid 30s. Temps in valley areas may briefly
spike above freezing, but p-type should generally remain snow.
Snowfall ratios will still be somewhat poor (generally 8:1 to
10:1) but may start to rise later in the event as colder air
works in aloft. Even with the March sun angle and storm
occurring with the day, we still anticipate snowfall to
accumulate, even in valley areas, as it should be fairly steady
and even moderate to heavy in intensity at times. In addition,
winds will begin increasing by afternoon, as coastal storm gets
wrapped up and strong just east of the region. Some north to
northwest gusts will start gusting 25 to 45 mph, especially for
late in the day and into Tuesday. As the winds pick up, the
chance for power outages will really start increasing, as the
snow load will combine with the gusty winds to start downing
trees and limbs.
The storm will be slowly drifting east on Tuesday night. This
will allow the steady snowfall to taper off to snow showers and
flurries, although it may take until the late night hours or
Wednesday morning for this to finally occur. It will especially
linger the longest in the high terrain of western New England.
It will remain very windy into Tuesday night, so power outages
and difficult travel will continue to be a concern. Overnight
lows will be falling into the 20s to low 30s for Tuesday night.
By this point, many areas will be seeing snowfall amounts in the
8 to 18 inch range. Some totals will exceed two feet in the
Helderbergs, Catskills, Greens and Berkshires.
By Wednesday, the storm will finally be pulling away. The steady
snowfall will be done, although can't rule out some lingering
snow showers or flurries for the southern Greens (and perhaps
the Adirondacks). Clouds will gradually break for some sunshine.
Temps will be rising into the 30s for valley areas (only upper
20s to low 30s in the high terrain). It will continue to be very
gusty through the day on Wednesday, so some blowing of snow can
still be expected, as well as a few more downed limbs. Some
gusts may still exceed 30 mph, especially the Catskills, Capital
Region and western New England.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The extended portion of the forecast opens with the occluded coastal
low moving slowly eastward into the North Atlantic and south of Nova
Scotia. Lingering upslope snow showers and flurries impacting the
southern Greens and southern Adirondacks will decrease and gusty
northwest winds will be diminishing Wed night. Mid and upper level
heights increase over the Northeast and East Coast with a sfc high
building in from the Mid Atlantic corridor for Thu. Fair and dry
weather is expected. Min temps fall off into the mid teens to mid
20s across the forecast area with highs near and slightly below
normal in the 30s over the higher terrain and mainly lower to mid
40s in the valley areas.
High pressure shifts offshore Thu night, as the mid and upper level
ridge over the region weakens and moves downstream ahead of the next
storm system moving out of the central Plains and Missouri into the
western Great Lakes Region. Clouds increase, thicken and lower Thu
night with some warm advection pcpn associated with a warm front
possibly reaching locations west of the Hudson River Valley Fri
morning. Based on the ensembles and medium range deterministic
guidance a better chance of widespread rain/rain showers will be in
the afternoon into the early evening with the strongest isentropic
lift with the warm front and approaching cyclone from the eastern
Great Lakes. Some wet snow may mix in briefly north and west of the
Capital Region with the onset, but overall the storm track favors a
warm-up with rain the main ptype. Temps may rise overnight from 20s
and 30s into the mid 30s to upper 40s across the region by the pm.
The sfc wave and cold front gradually move through overnight into
Saturday with isolated to scattered showers possibly mixing back
with some wet snow over the western Adirondacks Saturday morning
with temps falling below freezing. The upper low may linger upstream
over the Great Lakes Region and southern Ontario with isolated to
scattered rain/snow showers persisting Saturday into early Sunday.
The cold front and upper trough axis move through on Sunday with a
surge of cold advection with temps falling back into the 20s and
30s, which will be about 5 to 10 degrees above normal. Lake effect
and westerly upslope snow showers diminish early Sun night with some
light snow accums possible. High pressure ridges in from the
Midwest and Ohio Valley Sun night into Mon with a trend to fair, dry
and slightly cooler than normal temps to start the week. The CPC 6-
10 Day Temp Outlook for eastern NY and western New England into the
middle of next week is leaning with chances that temps will continue
below normal with pcpn also leaning below normal.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Through 18Z/Tuesday...The terminals will be impacted by a major
winter storm. With precipitation varying in intensity today and
mild temperatures in the mid-30, the terminals will continue to
experience rain or snow depending on the intensity. Ceilings
will also vary between VFR and MVFR at GFL and ALB while POU and
PSF will remain at MVFR.
Once we lose daylight, temperatures will cool and and allow
rain to turn into a rain snow mix resulting in MVFR ceilings and
visibility at all terminals. By 00 - 04 UTC/TUES, expecting
GFL/PSF/ALB to rapidly changeover to all snow as the
precipitation intensity increases. Periods of moderate to heavy
snow expected overnight including snowfall rates exceeding 1
inch per hour into Tuesday morning. This will result in IFR and
even LIFR ceilings and visibility, especially during the
heaviest snow bands. By 15 - 17 UTC, snowfall rates should
weaken and allow visibility to improve back to IFR. Ceilings
likely remain IFR.
East - northeast winds at GFL and ALB this afternoon will be
sustained around 5kts while PSF and POU are sustained out of the
southeast ranging 8 - 12kts and gusts up to 15-20kt at PSF.
Winds shift to the north - northeast at all sites overnight
increasing to 8 - 12kts. By 12 - 15 UTC, northerly wind gusts
increase at all terminals with gusts up to 20 - 25kts.
Outlook...
Tuesday Night: High Operational Impact. Windy With Gusts To 34 kts. Likely SN.
Wednesday: Moderate Operational Impact. Windy With Gusts To 32 kts. Slight Chance of SHSN.
Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Likely SHRA...RA.
Friday Night: Moderate Operational Impact. Likely SHRA...RA.
Saturday: Moderate Operational Impact. Chance of SHRA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 8 AM EDT Wednesday for CTZ001.
Winter Storm Warning from 8 PM this evening to 8 AM EDT
Wednesday for CTZ013.
NY...Winter Storm Warning until 8 AM EDT Wednesday for NYZ054-061.
Winter Storm Warning from 8 PM this evening to 8 AM EDT
Wednesday for NYZ038>041-043-049-050-052-053-059-060-
064>066-083-084.
Winter Storm Warning until 8 AM EDT Wednesday for NYZ032-033-
042-047-048-051-058-063-082.
MA...Winter Storm Warning until 8 AM EDT Wednesday for MAZ001-025.
VT...Winter Storm Warning until 8 AM EDT Wednesday for VTZ013>015.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Wasula
AVIATION...SpecialeHazardous Weather Outlook National Weather Service Albany NY 347 PM EDT Mon Mar 13 2023 CTZ013-NYZ038>041-043-049-050-052-053-059-060-064>066-083-084-141100- Southern Litchfield-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- Southeast Warren-Southern Washington- 347 PM EDT Mon Mar 13 2023 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southern Litchfield County in northwestern Connecticut, the Mohawk Valley, Capital Region, mid Hudson Valley, southern Taconics and the Glens Falls and Saratoga Regions in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York via phone, email or social media. CTZ001-MAZ001-025-NYZ054-061-VTZ013>015-141100- Northern Litchfield-Northern Berkshire-Southern Berkshire- Eastern Rensselaer-Eastern Columbia-Bennington-Western Windham- Eastern Windham- 347 PM EDT Mon Mar 13 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut, the Berkshires in western Massachusetts, the central and northern Taconics in eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York via phone, email or social media. NYZ032-033-042-047-048-051-058-063-082-141100- Northern Herkimer-Hamilton-Northern Warren-Schoharie- Western Schenectady-Western Albany-Western Greene-Western Ulster- Northern Fulton- 347 PM EDT Mon Mar 13 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the southern and western Adirondacks, Schoharie County, the Helderbergs and the eastern Catskills in eastern New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York via phone, email or social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT MON MAR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM SNOW LAKE DESOLATION 43.14N 73.98W
03/13/2023 M1.0 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2301775
WASULAThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087497, 1087498.